J Forensic Sci 2014 Jul 16

A case of toxic shock due to clandestine abortion by misoprostol self-administration

Cittadini F, Loyola G, Caradonna L, Minelli N and Rossi R


Maternal mortality and morbidity are the leading causes of death and illness, respectively, among women of reproductive age in many countries throughout the world. Of all maternal deaths, those related to unsafe abortions are the most widely underestimated, but they are also the most largely preventable. Medical abortion is a safe and reliable method for termination of a pregnancy in early gestation, although it is important to be aware of signs and symptoms of severe infection and toxic shock syndrome after the medical termination of pregnancy; case studies in literature are rarely fatal events. We report the first case of septic shock syndrome following a clandestine pregnancy termination with a misoprostol-only regimen (12 tablets 200 μg each). Autopsy findings and histopathological examination proved that the woman died from septic shock. This case suggests to improve the forensic investigations in case of unsafe, often clandestine, abortion is suspected.

Comment: It is not often that we reference a paper from a forensic sciences journal, but this article shows how safe abortion can turn into unsafe abortion. When a woman wants a medical abortion, she should be able to go to health care professional who provides her with the correct medication and the correct instructions.